Hi all. I am new to the "neuropathy" portion of the Health Boards but have posted to other sections.
Here is my complete history. I am telling everything since one health issue affects another in what I can take in way of medications etc.
- 1994 --- lumbar surgery; herniated discs;
- 1995 --- cervical surgery; stenosis;
- 1997 --- lumbar surgery "flatback" harrington rods;
- 2000 --- cervical surgery "kyphosis" harrington rods;
- 2003 --- diagnosed with diabetes; surgery of left leg; blood clot;
- 2005 --- spinal cord stimulator implanted;
- 2007 --- surgery pancreatic cancer;
- 2011 --- spinal cord stimulator removed
I have been having continual problems with my spine in both the cervical and lumbar areas.
In 2010 I believe I went thru an EMG and it was determined that I have "severe nerve damage in the cervical area," "servere nerve damage in lumbar region," "server arthritis in cervical area," "server arthritis in lumbar area," & "neuropathy."
Some of the symptoms that I have are as follows. Since 2003 I have had severe numbness in my left leg from the knee down to the foot area. It at times feels like the numbness gets worse. Sometimes pins and needs feeling in the foot/toes area. The numbness at times has also gone into the right foot area, pins and needles feeling as well.
I also get severe cramping in my legs always at night time while I am in bed. When I get out of bed it is extremely difficult. And when I do stand I cannot straighten my leg and have extreme difficulty in walking. I also at times get cramps muscle tightness in the foot/ankle area as well at night time as well.
I do have loss of balance at times. I have never fallen but at times when I get up from chair or bed or turn I begin to lose balance but have always caught myself.
In a recent MRI of the cervical spine it showed a weakening of the spine at the C6/7 area. And you see a narrowing on the spinal canal as well.
The neurosurgeon that I have been seeing for the past 7 years has noticed that there is a decrease neurologically. There is weakness in my hands/grip. I can also feel the weakness in my arms and legs. I feel like I am losing strength in both the arms and legs. I do get this tingling; weak feeling.
One thing I have noticed that at times in my left foot it feels that my foot becomes extrmemly tight. It feels like it is turning to stone. Not sure how else to describe it. Have told this to the doctors but no one ever has an answer as to why I get the feeling.
I do have difficulty walking any great distances or sitting for long periods of time as well.
They are afraid to touch my neck surgically. Partially because of getting to the area, thru the sternum; would be a nightmare.
I was on oxycodone and Baclofen but had difficulty breathing from the medication. I am now on Hydrocodone 7.5-750 mg. 1-1/2 tablet 4 times a day and Tizanidine a muscle relaxant. I take 2 mg tablets 3 times per day. Some times I feel it is helping but only in short spurts.
It is difficult getting thru days at times. Sleeping is difficult. Can't remember the last time that I slept straight thru the night.
Not sure what my options are at this point in time. As I stated above I have severe nerve damage and neuropathy and arthritis. It seems like my only option is to medicate myself. I have been on tons of other other medications over the years. Can't remember specically which ones at this point in time.
I feel like the doctors don't have any answers for me any more. Just give me pills seems to be the answer.
Anyone have any suggestions? I feel frustrated to say the least at this point in time. Please help I am out of ideas ..... Thanks for listening.
Hi Allan - So sorry to hear of how unfairly life is treating you. You've been through so much, and I so wish I could think of something helpful, but it sounds like you've already been there with any meds, etc. I could suggest. I'm sure you've tried Gabapentin/Neurontin or Lyrica already, as they are the first line of attack on neuropathic pain. I only mention because I recognized your description of the tightness in your foot as I had that too. It's hard to describe, but it is hard to deal with. The Gabapentin, luckily took care of that problem for me. If you haven't tried antidepressants, there are many that actually trick your mind into thinking you're not having as much pain. Cymbalta has been great for me. Anyway, wanted to send hugs along to you. - Ruby
Thank you for the response. As to the Neurontin I was on it several times over the years. The first time was back in 2000 I was on I believe it was 3600 mg. Had an adverse effect from it. Probably I was on to much of it. Then I was on a lower dosage, can't remember how much but found it didn't do much for me.
I don't think I was ever on Lyrica. Been thinking of changing doctors to someone that has more expertise in dealing with neuropathy.
Just real frustrated at this point. Some days I think the medication is helping but then the pain kicks in again. some days I feel real tired too from the medication and have trouble functioning. Never know how to plan my day and when I do something I am so limited.
More later when I see if I find a new doctory.
Hi pebblebeach 2. I am so sorry for all you have gone through. I was recently diagnosed with non systemic vastulic neuropathy . Still learning as it has opened new doors of literature for me. Currently I have been experienceing extremely painful spasms in my toes, feet & my legs. Today was the most painful. The episode lasted 1 hour. My toes moved ways & directions they never used too. I took a atiavan to relax. That helped. I had my 3rd IVIGg treatment 1 week ago & it ran faster. I took it very well. Not to many side effects. Not sure why I get all these spasms almost daily since the IVIG treatment started. I recently saw my first exray of my spine: severe narrowing of the C5-6 disc space with mild narrowing of the C4-5 & C6-7 disc spaces. marginal spurring. You wrote"I also get severe cramping in my legs always at night time while I am in bed. When I get out of bed it is extremely difficult. And when I do stand I cannot straighten my leg and have extreme difficulty in walking. I also at times get cramps muscle tightness in the foot/ankle area as well at night time as well." This is exactly what I have. It feels like someone 's hand is in side of your foot/toes controlling every move.It feels horrible.
I take cymballta with lyrica in the morning, mid afternoon I take oxicodent: @ supper I take lyrica & morphine. @ bedtime a sleeping pill & a perc. I am also on IVIG in which i take prednisone daily and a calcium pill weekly with the IVIG treatments monthly. All I can say is to hang in there. I take the pain medication as I can't stand the pain, Sometimedays I am not too high so I can get through the day with some accomplishments . Be strong, talk to you soon, take care June
Thank you for your response. The cramping in my legs I have experienced probably for almost 20 years at this point. In the beginning I would have 1 episode here and there and then nothing for years. It seems like it is happening more and more frequently to 1 degree or another.
I had a neighbor years ago -- he has passed away since -- who used to complain of severe cramping in his legs. Not sure if he told me as to the cause in his case but he said quinine would help him . He found that Quinine was in tonic water that you can buy in any store and it would give him relief right away. I didn't find it helped me though.
Yes it is a terrible feeling. When I try to straighten my leg it is ever so painful. I am trying to stand and I find that I need to grab on to furniture in order to walk. Without the support I would probably be on the floor. Can't say that I've ever experienced pain like this before.
I do find lately it tough getting out of bed in general. I feel stiff all over.
I am not sure that the medication that I am on is doing much. Been thinking maybe there is other medication that may be more effective.
It's frustrating to say the least living this way. Feel like screaming at times.